Paraquat ingestion: a challenging diagnosis.

Journal Article

Paraquat is an herbicide that is highly toxic to humans. Pediatric ingestion has become uncommon in the United States because of preventative efforts. We report here an unintentional, fatal paraquat ingestion by an 8-year-old child. Storage in an inappropriate container, confusion between herbicide trade names, nonspecific symptoms, and a delay in follow-up produced challenges in the diagnosis. In the absence of a clear history of ingestion, paraquat poisoning should be suspected in children who develop skin and mucous membrane burns, gastrointestinal symptoms, acute kidney injury, and respiratory failure.

Full Text

Duke Authors

Cited Authors

  • Chen, JG; Eldridge, DL; Lodeserto, FJ; Ming, DY; Turner, KM; Vanderford, JL; Sporn, TA; Schulman, SR

Published Date

  • June 2010

Published In

Volume / Issue

  • 125 / 6

Start / End Page

  • e1505 - e1509

PubMed ID

  • 20478935

Electronic International Standard Serial Number (EISSN)

  • 1098-4275

Digital Object Identifier (DOI)

  • 10.1542/peds.2009-2601

Language

  • eng

Conference Location

  • United States